Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 61, NWS Indianapolis, IN

June 15, 2002Johnson County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 15, 2002, 6:02 PM EST for Johnson County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2002, 6:02 PM EST (23:02 UTC)
Expired
Jun 15, 2002, 6:45 PM EST
In force
43 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Johnson County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 152302
SVRIND
INC081-152345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
602 PM EST SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN CENTRAL INDIANA

* UNTIL 645 PM EST

* AT 600 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF GREENWOOD TO 20
  MILES WEST OF TRAFALGAR...OR FROM 5 MILES SOUTHEAST OF INDIANAPOLIS
  TO 13 MILES NORTH OF BLOOMINGTON...MOVING SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WHITELAND AT 610 PM EST
  TRAFALGAR AT 615 PM EST
  PRINCES LAKES AT 620 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3963 8624 3933 8625 3935 8597 3963 8598

SALLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:30 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 15, 2:30 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SAT JUN 15 2002

...SCATTERED THUNDERSTORMS WILL MOVE OVER THE FORECAST AREA...

THUNDERSTORMS AHEAD OF AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE
OVER THE FORECAST AREA LATE THIS AFTERNOON AND EVENING.

SURFACE LOW PRESSURE WAS OVER LAKE HURON THIS AFTERNOON. HIGH
PRESSURE WAS OVER THE PLAINS STATES. A COLD CORE UPPER LEVEL LOW
PRESSURE WAS OVER THE SURFACE LOW. AN UPPER LEVEL SHORT WAVE TROUGH
WAS OVER THE UPPER MISSISSIPPI VALLEY. SKIES WERE STILL MOSTLY SUNNY
OVER THE AREA...BUT CLOUDS WERE APPROACHING FROM THE NORTHWEST.

MODELS NEARLY AGREE. THE UPPER TROUGH IS FORECAST TO SWING SOUTHEAST
AND PASS THE AREA LATER TONIGHT. WHILE IT WILL NOT PASS BY THE END
OF THE EVENING...FEEL LOSS OF HEATING WILL GREATLY REDUCE THE NUMBER
OF THUNDERSTORMS BY LATE EVENING. CLOUDS WILL INCREASE THE REST OF
THE AFTERNOON AND THIS EVENING...THEN DECREASE LATER TONIGHT WHEN
THE UPPER TROUGH PASSES.

THE UPPER LOW IS FORECAST TO MOVE FARTHER FROM THE AREA TOMORROW.
DECREASE IN DEW POINTS TOMORROW SHOULD KEEP LIFTED INDEXES FROM
BECOMING NEGATIVE. MODEL POPS ARE LOW. WILL KEEP DRY FORECAST FOR
TOMORROW.

NOT MUCH CHANGE IN THE AIR MASS. TEMPERATURES TONIGHT SHOULD BE NEAR
LAST NIGHTS LOWS...AND THAT IS ABOUT WHAT GUIDANCE INDICATES. TODAYS
MAV HAS WARMED A BIT TOWARD FWC AND MET FOR TOMORROW. THERE SHOULD
BE A GOOD AMOUNT OF SUNSHINE...SO WILL COMPROMISE BETWEEN THE MAV
AND FWC.

.IND...NONE.
DS

In the hours before

Local storm report, Jun 15, 5:35 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EST SAT JUN 15 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    GREENCASTLE               IN   WIND DAMAGE
06/15/02   PUTNAM                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jun 15, 5:48 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
548 PM EST SAT JUN 15 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    AMO                       IN   WIND DAMAGE
06/15/02   HENDRICKS                      NUMEROUS LIMBS AND A
                                          FEW TREES DOWN ACROSS
                                          THE ROADS. REPORTED BY
                                          STORM SPOTTER.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:31 PM ESTSevere Thunderstorm WarningINDHendricks, Marion44 min
Jun 15, 5:32 PM ESTSevere Thunderstorm WarningINDMorgan, Putnam43 min
Jun 15, 6:32 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.